Maryland, 2019

Damaging Winds in Maryland, May 26, 2019

May 26, 2019 · NWS PHI · 8 events in 2 counties and zones

A warm front moved through the mid-Atlantic early on the morning of May 26. Ahead of an approaching cold front that evening, thunderstorms developed, with some of them becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front moved through the mid-Atlantic early on the morning of May 26. Ahead of an approaching cold front that evening, thunderstorms developed, with some of them becoming severe. Several reports of damaging wind were received across eastern Maryland and Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 7:38 PM EST, 37 minutes earlier.

Area forecast discussion, May 26, 7:38 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
838 PM EDT Sun May 26 2019

.SYNOPSIS...
A cold front will cross our region overnight, then high pressure
builds to our north Monday and Monday night. This high builds
offshore early Tuesday, while a warm front lifts across our area.
This front may stall through Wednesday while a couple of low
pressure systems move eastward along it. This front then lifts to
our north Wednesday night, before a couple of cold front move across
the area later Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 830 PM, an update has been sent to include Severe
Thunderstorm Watch #258 for our Maryland and Delaware zones
which goes until 1 AM. Main threat is locally damaging winds and
some hail. Some initial training may result in locally very
heavy rain.

A mid level impulse is moving across central Pennsylvania as of this
writing near a surface cold front. It is this feature that is aiding
in large scale forcing and therefore an increase in showers and some
thunderstorms has occurred. This looks to move across portions of
the northern zones, therefore the PoPs were increased quite a bit
for awhile this evening. In addition, a convectively generated
boundary looks to be draped across far southern New Jersey westward
and new convection has rapidly developed along it as some better
ascent has arrived. While convective coverage has been rather sparse
overall, some increase in deeper convection is expected especially
across the far southern areas given the instability and shear
parameters.

Any stronger convective cores that are sustained will have the
potential to produce locally strong to damaging winds especially
given some dry air aloft leading to a downburst potential. Some hail
is possible, however severe hail would be limited to any isolated
robust sustained core. The severe threat looks to be mostly for
Maryland and Delaware and perhaps into far southern New Jersey. It
is here where some enhancement could take place by late evening from
the convective complex now in the eastern Ohio and West Virginia
areas.

Once the cold front clears the area overnight, some drier air will
begin to advect in from the northwest. Plenty of mid to high level
clouds streaming across the area this evening, some of which is
convective cloud debris, will thin out late tonight behind the cold
front.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Memorial Day should be a pleasant day for much of the region.
The only possible exception is portions of Delmarva. If the
front stalls over this area, showers and storms could linger in
Delmarva through the day. Although there is still some
uncertainty, so I stayed close to the previous forecast, it is
worth noting that some of the 12Z models show this front
clearing much further south, leaving the entire region dry.

Temperatures behind the front will be 5 to 10 degrees lower
than Sunday, with highs mostly in the 70s and lower 80s. Despite
the northwesterly flow, a sea breeze could develop later in the
day, cooling coastal areas further.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
An unsettle pattern continues for much of the upcoming week
into the weekend, with several rounds of showers and
thunderstorms.

Monday night will start out fairly quiet as high pressure
builds to our north. Very late in the night, the high pressure
begins to lose any grip it has on our area as a frontal boundary
begins to lift northward, and as a short wave/vorticity impulse
moves into the area, scattered showers and thunderstorms may
develop late Monday night into early Tuesday morning.

As we go into Tuesday, the front lifting toward the area is
forecast to slow down and may stall out across the region later
Tuesday, into Tuesday night, and into Wednesday as well as
several waves of low pressure move along the boundary. As
multiple rounds of short waves/vorticity impulses aloft move
across the area within the northwest-west flow aloft, showers
and thunderstorms will continue in the forecast Tuesday-
Wednesday, although it will not rain the entire time. The higher
probabilities will be tied to the passages of the short waves.

As we move into Wednesday night, the frontal boundary is
expected to lift to our north, and precipitation chances will
lower through Wednesday night, although not be zero as there
will remain unsettled conditions with an additional short
wave/vorticity impulse affect the area.

On Thursday and Friday, a couple of frontal boundaries are
forecast to move across the area. The front on Thursday
currently looks to be the stronger of the two, and has a better
chance of showers and thunderstorms to be associated with it.
Thursday also has higher PW values at 1.5-2.0 for some areas, so
it will have a higher threat for heavy rainfall, although PW
values remain over an inch into Friday.

Dry weather may return for early Saturday as high pressure
briefly builds across the northeast and into our area. However,
showers may begin to develop during the afternoon as return flow
develops and a short wave moves across the area. Also, another
cold front is currently forecast to move toward the area on
Sunday, which could bring another round of showers and
thunderstorms to the area.

Temperatures through most of the extended period are forecast
to be above normal, with Tuesday possibly being the coolest day
and below or near normal.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Some showers and thunderstorms around through about
midnight, with greatest coverage possible near ABE and RDG then near
and south from about ILG to ACY. Local and brief MVFR/IFR conditions
(especially visibility) will occur with any heavier shower or
thunderstorm. Otherwise, VFR. Westerly winds mainly 5-10 knots,
becoming all light northerly overnight.

Monday...VFR. North winds 5-10 knots, becoming locally west and
southwest later in the afternoon. A sea breeze at ACY and MIV will
result in a wind shift to east to southeast.

Outlook...
Monday night...Generally VFR condition expected, although
clouds increase and lower late in the night with a chance of
showers. Winds become northeast 5-10 knots overnight.

Tuesday-Tuesday night...MVFR ceilings may develop early Tuesday
as a warm front lifts across the area and continue into the
night. Chance of showers and thunderstorms during the period.
East to northeast winds Tuesday and Tuesday evening, become
southeast Tuesday night.

Wednesday-Wednesday night...MVFR conditions possible early,
then lifting to VFR during the morning. Showers and
thunderstorms remain possible, especially Wednesday afternoon
and evening. Winds shift to southwest early and may gust 15-20
knots during the day.

Thursday-Thursday night...Generally VFR, except lower
conditions possible with showers and thunderstorms Thursday
afternoon and night. Southwest winds may gust 15-20 knots during
the day Thursday.

Friday...Generally VFR, except lower conditions possible with
showers and thunderstorms during the day. Southwest winds may
gust 20-25 knots during the day.

&&

.MARINE...
Winds and seas are expected to remain below Small Craft Advisory
criteria through Memorial Day. Some thunderstorms with gusty winds
will be possible this evening mainly south of Atlantic City.

Outlook...
Monday night-Friday...Conditions expected to remain below
advisory levels through the period, although winds may gust
around 20 knots at times. There is a chance of showers and
thunderstorms each day, which could produce locally higher winds
and waves should they occur.

Rip Currents...
The risk for the formation of dangerous rip currents increases to
moderate on Monday. A long period swell (around 10 seconds) combined
with some increase in the wind as it turns onshore, enhancing a sea
breeze some, is expected to result in an elevated rip current risk
on Memorial Day especially in the afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Gorse
Short Term...Johnson
Long Term...Robertson
Aviation...Gorse/Robertson
Marine...Gorse/Johnson/Robertson
Hazardous weather outlook, May 26, 7:33 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
833 PM EDT Sun May 26 2019

NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-070-071-
101>106-280045-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
833 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-280045-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
833 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for the development of dangerous rip
currents Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-280045-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-
833 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 258 IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware and northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-280045-
Delaware Beaches-
833 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 258 IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for the development of dangerous rip
currents Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>453-280045-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
833 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ431-454-455-280045-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
833 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Some thunderstorms will be capable of producing winds above
34 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-280045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
833 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 258 IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 26, 7:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
829 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             2 NW EDGE HILL          39.19N 75.53W
05/26/2019  E0.88 INCH       KENT               DE   TRAINED SPOTTER

&&

DI
Local storm report, May 26, 7:32 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
832 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             2 NW EDGE HILL          39.19N 75.53W
05/26/2019  E0.88 INCH       KENT               DE   TRAINED SPOTTER

&&

IOVINO
Special weather statement, May 26, 8:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
911 PM EDT Sun May 26 2019

MDZ008-012-015-270145-
Queen Anne's-Cecil-Kent-
911 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN QUEEN ANNE'S...KENT
AND SOUTH CENTRAL CECIL COUNTIES...

At 909 PM EDT, a strong thunderstorm was located near Newtown, or 8
miles southwest of Aberdeen Proving Ground, moving southeast at 30
mph.

Wind gusts up to 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Chestertown, Church Hill, Millington, Sudlersville, Betterton,
Newtown, Morgnec, Crumpton, Massey, Kennedyville, Galena,
Templeville, Barclay and Kingstown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3926 7621 3929 7617 3932 7618 3934 7616
      3933 7614 3937 7611 3937 7606 3939 7604
      3938 7595 3931 7576 3914 7575 3911 7583
      3908 7585
TIME...MOT...LOC 0109Z 303DEG 25KT 3936 7621

Iovino

The radar

The Dover AFB radar (KDOX), 82 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 26, 8:15 PM EST
Where
Kent County, 3.21 mi W of Coleman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.330, -76.140

Seven to ten trees were uprooted or snapped on two adjacent properties near the Chesapeake Bay shoreline. One large tree fell across a road with another destroying part of a metal fence and multiple small holly trees.

Thunderstorm Wind, Kent

When
May 26, 8:23 PM EST
Where
Kent County, Butlertown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.280, -76.100

Several reports were received of trees down.

Thunderstorm Wind, Kent

When
May 26, 8:25 PM EST
Where
Kent County, Butlertown
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.280, -76.100

A storm survey team determined that straight line winds with an estimated maximum speed of 75mph occurred in the vicinity of Worton and Still Pond on the evening of May 26. The worst damage was observed near and along Coopers Lane in Worton. |Numerous large tree limbs were observed to have come down, with a number of full grown trees snapped or uprooted as well. All trees and tree limbs were blown down in a generally northwest-to-southeast direction.

Thunderstorm Wind, Kent

When
May 26, 8:30 PM EST
Where
Kent County, 0.69 mi N of Morgnec
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.260, -76.000

Numerous trees were reported down including onto State Route 291. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
May 26, 8:45 PM EST
Where
Queen Anne'S County, 2.14 mi E of Pondtown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.220, -75.880

Several reports were received of trees down between Crumpton and Sudlersvile. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
May 26, 8:47 PM EST
Where
Queen Anne'S County, 0.87 mi NE of Sudlersville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.190, -75.860

A downed utility forced the closure of State Highway 313 between State Highway 300 and State Highway 544. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
May 26, 8:58 PM EST
Where
Queen Anne'S County, 1.07 mi W of Templeville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.130, -75.790

Blown debris including large tree limbs forced the closure of State Highway 302 at Woodyard Rd. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
May 26, 9:33 PM EST
Where
Queen Anne'S County, Centreville
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.050, -76.070

Power lines were reported down near Centreville. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816449, 816450, 816451, 816452, 816453, 816454, 816455, 816456.